Alert archive / New York / Wind Advisories in 2008

Wind Advisory 9, NWS Buffalo, NY

October 25, 2008Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this wind advisory at Oct 25, 2008, 2:51 AM EDT for Jefferson County, Lewis County, New York. It took effect at Oct 25, 2008, 11:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2008, 2:51 AM EDT (06:51 UTC)
In effect from
Oct 25, 2008, 11:00 AM EDT
Expired
Oct 25, 2008, 3:39 PM EDT
In force
5 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2008-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2008-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBUF 250651
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
251 AM EDT SAT OCT 25 2008

...STRONG WINDS THIS AFTERNOON...

.LOW PRESSURE WILL LIFT NORTH FROM THE SOUTHERN APPALACHIANS TO
LAKE ONTARIO LATER TODAY WITH INCREASING SOUTH TO SOUTHEAST WINDS
AS THE SYSTEM APPROACHES. THESE WINDS TYPICALLY FUNNEL DOWN THE
BLACK RIVER VALLEY AND WILL DO SO FOR SEVERAL HOURS THIS AFTERNOON
WITH SPEEDS IN THE 25 TO 35 MPH RANGE WITH GUSTS TO 50 MPH. THE
WINDS WILL DIMINISH AS THEY SHIFT TO SOUTHWEST BY EARLY EVENING.

NYZ007-008-251500-
/O.NEW.KBUF.WI.Y.0009.081025T1500Z-081025T2100Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
251 AM EDT SAT OCT 25 2008

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EDT
THIS AFTERNOON. 

SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH AROUND
MIDDAY AND CONTINUE THROUGH MUCH OF THE AFTERNOON. GUSTS OF OVER 
50 MPH ARE POSSIBLE. THE MAIN THREAT OF STRONGEST WINDS WILL BE IN
AND NEAR THE LOWER BLACK RIVER VALLEY FROM LOWVILLE TO FORT DRUM.
THE WINDS WILL DIMINISH AFTER 5 PM AS THEY SHIFT TO SOUTHWEST. 

WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT
EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

$$

SFM
2 follow-up statements
000 
WWUS71 KBUF 251632
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1232 PM EDT SAT OCT 25 2008

...STRONG WINDS THIS AFTERNOON...

.LOW PRESSURE WILL LIFT NORTH FROM THE SOUTHERN APPALACHIANS TO
LAKE ONTARIO LATER TODAY WITH INCREASING SOUTH TO SOUTHEAST WINDS.
THESE WINDS WILL FUNNEL DOWN THE BLACK RIVER VALLEY FOR SEVERAL
HOURS THIS AFTERNOON WITH SPEEDS IN THE 25 TO 35 MPH RANGE WITH
GUSTS TO 50 MPH. THE WINDS WILL DIMINISH AS THEY SHIFT TO
SOUTHWEST BY EARLY EVENING.

NYZ007-008-252100-
/O.CON.KBUF.WI.Y.0009.000000T0000Z-081025T2100Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
1232 PM EDT SAT OCT 25 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON. 

SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH AROUND
MIDDAY AND CONTINUE THROUGH MUCH OF THE AFTERNOON. GUSTS OF OVER
50 MPH ARE POSSIBLE. THE MAIN THREAT OF STRONGEST WINDS WILL BE
IN AND NEAR THE LOWER BLACK RIVER VALLEY FROM LOWVILLE TO FORT
DRUM. THE WINDS WILL DIMINISH AFTER 5 PM AS THEY SHIFT TO
SOUTHWEST.

WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT
EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

$$
000 
WWUS71 KBUF 251939
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
339 PM EDT SAT OCT 25 2008

NYZ007-008-252045-
/O.CAN.KBUF.WI.Y.0009.000000T0000Z-081025T2100Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
339 PM EDT SAT OCT 25 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WIND
ADVISORY. 

WHILE WINDS HAVE INCREASED OVER THE BLACK RIVER VALLEY...THEY ARE
NOT HIGH ENOUGH FOR AN ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Oct 25, 2:32 AM EDT, 19 minutes earlier.

Area forecast discussion, Oct 25, 2:32 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
232 AM EDT SAT OCT 25 2008

.SYNOPSIS...
LOW PRESSURE WILL ADVANCE NORTHWARD FROM THE SOUTHEAST STATES
TODAY AND SPREAD ABUNDANT RAINFALL ACROSS THE REGION. WINDY AND
COOLER WEATHER WILL FOLLOW ON SUNDAY BEFORE ANOTHER COLD FRONT
CROSSES SUNDAY NIGHT. THIS WILL USHER IN THE COLDEST WEATHER OF
THE SEASON MONDAY THROUGH WEDNESDAY WITH AREAS OF LAKE EFFECT RAIN
AND WET SNOW...WITH THE POTENTIAL FOR ACCUMULATING SNOWS IN SOME
AREAS.

&&

.NEAR TERM /THROUGH TONIGHT/...
230 AM UPDATE...INITIAL SHOT OF RAIN HAS SWEPT UP ACROSS ALL OF
WESTERN NY LAST FEW HOURS WITH NARROW ARC OF HEAVIER RAIN
EXTENDING FROM NIAG CO TO ALLEG CO AS OF 06Z. ABOUT 0.25 INCH OF
RAIN HAS FALLEN SO FAR WITH THIS FEATURE. THIS AREA WILL CONTINUE
ON UP ACROSS LK ONTARIO AND REACH NORTH COUNTRY BY 09Z OR SO. WE
DO SEE A DISTINCT BREAK UPSTREAM ACROSS SW NY AND INTO NW
PA...BUT WV LOOPS SHOWS MORE ACTIVITY BLOSSOMING FROM CNTRL OHIO
TO SW PA WHICH WILL LIFT NNE INTO OUR REGION BY DAYBREAK. THIS
SURGE WILL BE ALONG THE NOSE OF A VERY STRONG LL JET...60 KTS AT
3K FT...WHICH WILL STRENGTHEN TO 70 KTS AS IT REACHES CNTRL NY
EARLY THIS AFTERNOON. SO LOOK FOR SOME RAPID REDEVELOPMENT OF THE
RAIN EARLY THIS MORNING WITH ALL AREAS SEEING A GOOD 3 TO 6 HOUR
PERIOD OF MDT TO HVY RAIN...ESPECIALLY FROM GEN VLY EASTWARD
MIDDAY AND EARLY AFTERNOON. SEE HYDROLOGY SECTION BELOW FOR
IMPACTS.

THERE SHOULD BE A SHARP CUTOFF TO THE RAIN BY 16-18Z OVER FAR WEST
AND BY 22Z OF SO E OF LK ONTARIO. PREVIOUS GRIDS HAD THIS TIMED
WELL AND ONLY A FEW MINOR TWEAKS WERE MADE.

ONE OTHER CONCERN OF NOTE ARE THE WINDS. IT DOES APPEAR THAT THE
STRONG WINDS WILL GENERALLY STAY ALOFT WITH THE RAIN AS LOW LEVEL
INVERSION WILL HOLD TOUGH. HOWEVER WILL NEED TO KEEP AN EYE ON
AREAS LIKE THE BRISTOL HILLS LATER THIS MORNING FOR A FEW STRONGER
GUSTS. OF GREATER CONCERN IS THE BLACK RIVER VALLEY OF LEWIS AND
JEFFERSON COS. 150-160 WINDS NOTORIOUSLY FUNNEL DOWN THIS VALLEY
WITH ANY MIXING AT ALL...AND WITH SUCH A STRONG JET JUST OFF THE
DECK EARLY THIS AFTERNOON...FELT IT PRUDENT TO ISSUE A SHORT WIND
ADVISORY FROM 15Z TO 21Z FOR GUSTS TO 50 MPH FOR THAT PRECISE
AREA.

TONIGHT SHOULD QUIET DOWN SOME...BREEZY AND MOSTLY CLOUDY. 850 MB
TEMPS DROP TO NEAR ZERO...JUST COLD ENOUGH TO CREATE ENOUGH
DELTA-T OVER THE WARM (14C) LAKES FOR SOME LIMITED LAKE RESPONSE
NE OF THE LAKES. THIS AGAIN WAS WELL COVERED IN PREVIOUS GRIDS SO
LEFT CHC POPS IN BUF AND ART AREAS TO ACCOUNT FOR THIS. ANYTHING
WILL CERTAINLY BE LIQUID TONIGHT. WINDS ACTUALLY BACK A BIT LATER TO
MORE 210-220 WHICH WOULD SHOVE ANY ACTIVITY UP INTO ONTARIO TOWARD
MORNING.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
LOTS OF HIGH IMPACT WEATHER TO BE CONCERNED ABOUT IN THE SHORT TERM
WITH MAIN ISSUES REVOLVING AROUND POTENTIAL FOR THE FIRST
ACCUMULATING LAKE SNOWS OF THE YEAR. NORTHERN HEMISPHERIC WATER
VAPOR IMAGERY THIS AFTERNOON SHOWS AN ENERGETIC SHORTWAVE MOVING OUT
OF THE GULF OF ALASKA INTO THE NORTHERN CANADIAN ROCKIES. A
POTENTIAL VORTICITY ANALYSIS REVEALS THAT THIS IS THE SHORTWAVE
WHICH WILL BE THE IMPETUS FOR A MAJOR TROUGH AMPLIFICATION ACROSS
EASTERN NOAM BY EARLY NEXT WEEK...SETTING THE STAGE FOR POSSIBLY THE
FIRST ACCUMULATING LAKE SNOWS OF THE SEASON.

LOOKING AT THE DETAILS...MAY SEE SOME MINOR LAKE EFFECT RAIN SHOWERS
NORTHEAST OF LAKES ERIE AND ONTARIO SATURDAY NIGHT AFTER THE MAIN
RAIN SHIELD MOVES EAST. TEMPERATURES ARE MARGINAL FOR A LAKE
RESPONSE AND PLENTY WARM ENOUGH FOR ALL LIQUID. JUST CARRIED MID
RANGE CHANCE POPS NORTHEAST OF THE LAKES TO COVER THIS POTENTIAL. ON
SUNDAY THE TROUGH BEGINS TO AMPLIFY ACROSS THE UPPER LAKES...WITH A
POWERFUL COLD FRONT ENTERING WESTERN NEW YORK SUNDAY EVENING. THE
MORNING SHOULD BE MAINLY DRY...WITH RAIN CHANCES INCREASING DURING
THE AFTERNOON AS LARGE SCALE FORCING FOR ASCENT INCREASES AHEAD OF
THE FRONT. IT WILL BECOME VERY WINDY ON SUNDAY WITH BUFKIT MOMENTUM
TRANSFER SCHEMES SUGGESTING GUSTS UP TO AROUND 40 MPH.

SUNDAY EVENING THE POWERFUL COLD FRONT CROSSES THE CWA FROM WEST TO
EAST. COLD AIR FLOODS IN BEHIND THE FRONT...WITH THE COLDEST AIR
CENTERED AT ABOUT 12Z MON. INTERESTINGLY...850MB TEMPS THEN WARM A
LITTLE DURING THE DAY MONDAY AHEAD OF THE NEXT SHORTWAVE.

OFF LAKE ERIE...850MB TEMPS FALL TO THEIR COLDEST VALUES BY ABOUT
12Z MON WITH ABOUT -6C ON THE NAM AND -7C TO -8C ON THE GFS. THESE
TEMPERATURES ARE PLENTY COLD ENOUGH TO GENERATE MODERATE TO EXTREME
LAKE INDUCED INSTABILITY...BUT RIGHT ON THE FENCE WITH RESPECT TO
BEING ALL SNOW OR A RAIN/WET SNOW/GRAUPEL MIX. NAM/GFS ARE COMING
INTO REASONABLE AGREEMENT ON BOUNDARY LAYER FLOW...WHICH IS FORECAST
TO BE WSW AND SHOULD STEER THE LAKE EFFECT ACTIVITY INTO THE SKI
COUNTRY AND BUFFALO SOUTHTOWNS LATE SUNDAY NIGHT INTO MONDAY
MORNING. GIVEN HOW MARGINAL THE TEMPERATURES ARE...SUSPECT THIS MAY
END UP BEING AN ELEVATION DRIVEN EVENT WITH THE HIGHER TERRAIN
SEEING SIGNIFICANT WET SNOW ACCUMULATIONS AND THE LOWER ELEVATIONS
SEEING A MIX OR MORE GRAUPEL WITH MINOR SLUSHY ACCUMS. IT SHOULD BE
STRESSED THAT THE PARAMETERS AND PLACEMENT ARE RIGHT ON THE
FENCE...JUST SLIGHTLY COLDER AND WE COULD BE DEALING WITH A MAJOR
LAKE EFFECT SNOW EVENT. JUST A LITTLE WARMER AND IT MAY BE MAINLY
RAIN. ALSO...IF THE LAKE AGGREGATE TROUGH DEVELOPS...BOUNDARY LAYER
FLOW MAY BACK MORE THAN FORECAST AND BRING THE BAND NORTH RIGHT INTO
METRO BUFFALO. STILL LOTS OF UNCERTAINTIES AT THIS EARLY JUNCTURE.

WE HAVE DONE A COMPARISON OF THE UPPER AIR PATTERN AND TEMPERATURE
PROFILES OF THIS EVENT TO LAKE EFFECT STORM AKITA...WHICH WAS ON
NOVEMBER 6 2007. THE SIMILARITIES ARE STRIKING...WITH A NEARLY
IDENTICAL UPPER AIR PATTERN AND TEMPERATURE STRUCTURE. USING THIS
EVENT FOR GUIDANCE...WE MAY EXPECT AN ELEVATION DRIVEN EVENT WITH
HEAVY WET ACCUMULATIONS AT HIGHER ELEVATIONS FROM THE CHAUTAUQUA
RIDGE UP THROUGH SKI COUNTRY...AND MUCH LESSER AMOUNTS ACROSS THE
LOWER ELEVATIONS.

BOTTOM LINE...WE EXPECT A MAJOR LAKE EFFECT PRECIPITATION EVENT LATE
SUNDAY NIGHT INTO MONDAY...HOWEVER PRECIP TYPE AND EXACT PLACEMENT
ARE STILL UNCERTAIN. IF ACCUMULATING SNOWS DO MATERIALIZE...THE
HEAVY/WET NATURE OF THE SNOW AND THE FACT THAT SOME TREES STILL HAVE
LEAVES MAY RESULT IN SOME TREE AND POWERLINE DAMAGE. THIS IS HOWEVER
MUCH LATER IN OCTOBER THAN THE 2006 EVENT...AND DAMAGE OF THAT
MAGNITUDE IS NOT POSSIBLE GIVEN THE MORE ADVANCED STATE OF THE
LEAVES. STAY TUNED.

MONDAY NIGHT A SECONDARY TROUGH DROPS ACROSS THE LOWER GREAT LAKES.
THIS WILL SHIFT THE BOUNDARY LAYER FLOW MORE WEST THEN NORTHWEST AND
PUSH LAKE EFFECT RAIN AND WET SNOW INTO THE WESTERN SOUTHERN TIER
OFF LAKE ERIE...AND TO WAYNE/NORTHERN CAYUGA/OSWEGO COUNTIES OFF
LAKE ONTARIO. TEMPERATURE PROFILES ARE STILL MARGINAL...SO EXPECT A
CONTINUATION OF ELEVATION DRIVEN PRECIP TYPE WITH THE HIGHER TERRAIN
TURNING TO MAINLY SNOW...AND THE LOWER ELEVATIONS KEEPING A MIX
WHICH WILL LIMIT ACCUMS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A HIGHLY AMPLIFIED LONGWAVE PATTERN WILL CONTINUE THROUGH THE FIRST
SEVERAL DAYS OF THE LONG TERM FORECAST PERIOD WITH AN ANOMALOUSLY
DEEP TROUGH CENTERED OVER THE EASTERN CONUS AND CORRESPONDING STRONG
RIDGING UPSTREAM OVER THE ROCKIES. HIGH LATITUDE BLOCKING WILL
PERSIST ACROSS GREENLAND AND THE DAVIS STRAIGHT WHICH WILL ALLOW THE
TROUGH TO LOCK IN FOR SEVERAL DAYS ACROSS NEW ENGLAND. THE LONGWAVE
PATTERN IS VERY INDICATIVE OF A STRONGLY COUPLED +PNA/-NAO EVEN
THOUGH THE SPECIFIC INDEX CALCULATIONS DO NOT REFLECT THIS...SHOWING
THE WEAKNESS IN SUCH INDEX CALCULATIONS. LATEST 00Z/24 GEFS ENSEMBLE
MEAN SHOWS 500MB HEIGHTS BOTTOMING OUT AT GREATER THAN 2 STANDARD
DEVIATIONS BELOW NORMAL ACROSS MUCH OF THE EAST DURING THE MIDWEEK
PERIOD.

LOOKING AT THE DETAILS...TUESDAY AND WEDNESDAY THE LONGWAVE PATTERN
WILL CONTINUE TO BE VERY SUPPORTIVE OF LAKE EFFECT PRECIPITATION
WITH DEEP/MOIST CYCLONIC FLOW ACROSS THE GREAT LAKES AND NEW
ENGLAND. MOST OF THE OPERATIONAL AND ENSEMBLE MODEL GUIDANCE
SUGGESTS THE BOUNDARY LAYER FLOW SHOULD AVERAGE NORTHWEST FOR MOST
OF THE PERIOD TUESDAY AND WEDNESDAY...HOWEVER THE POTENTIAL FOR
SUBTLE WIND SHIFTS WITH THE PASSAGE OF MID LEVEL SHORTWAVES IS
ALWAYS A POSSIBILITY AND WOULD MOVE THE BANDS AROUND.

850MB TEMPS ON BOTH THE GFS AND ECMWF ARE ABOUT -6C ON TUESDAY. THIS
WOULD PROBABLY BE COLD ENOUGH FOR ALL SNOW ACROSS THE HIGHER
TERRAIN...BUT THE BOUNDARY LAYER MAY STILL BE WARM ENOUGH TO ALLOW
SOME RAIN TO MIX IN ACROSS THE LOWER ELEVATIONS AND NEAR THE WARMER
LAKES. TUESDAY NIGHT INTO WEDNESDAY 850MB TEMPS DROP TO -8C OR EVEN
COLDER. IF THIS VERIFIES THAT SHOULD BE COLD ENOUGH FOR SNOW
EVERYWHERE. GIVEN THE INHERENT UNCERTAINTY IN PLACEMENT AT THIS TIME
RANGE WENT WITH LIKELY SOUTHEAST OF THE LAKES TUESDAY THEN CHANCE
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AS FAR AS AMOUNTS GO...STILL
WAY TO EARLY FOR ANY SPECIFICS. NORTHWEST FLOW TYPICALLY FAVORS
AREAS FROM THE ROCHESTER LAKESHORE TO OSWEGO COUNTY OFF LAKE ONTARIO
AND THE CHAUTAUQUA RIDGE SOUTHEAST OF LAKE ERIE. SUSPECT WE MAY SEE
SOME SIGNIFICANT ACCUMULATIONS ACROSS THE HIGHER TERRAIN OF THE
CHAUTAUQUA RIDGE WHERE BOUNDARY LAYER AND SURFACE TEMPERATURES
SHOULD BE COOLER. STAY TUNED...

BY THURSDAY HIGH PRESSURE BUILDING IN AT THE SURFACE COMBINED WITH
INCREASING WARM AIR ADVECTION ALOFT SHOULD FINALLY PUT AN END TO THE
LAKE MACHINE. TEMPS WILL STILL BE BELOW AVERAGE ON THURSDAY...
ESPECIALLY IF THERE ENDS UP BEING SNOW ON THE GROUND IN SOME PLACES.
BY FRIDAY THE SURFACE RIDGE IS FORECAST TO BUILD TO THE EAST COAST
AND ALLOWS A STRONG RETURN FLOW THAT SURGES 850MB TEMPS WELL ABOVE
FREEZING. THIS SHOULD SUPPORT A BIG WARMUP BY THE END OF THE WEEK
WITH TEMPS RETURNING TO NEAR AVERAGE.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
A DEEP SOUTHERLY FLOW OF MOISTURE LADEN AIR WILL PERSIST UNTIL
THE TROUGH AXIS PASSES ACROSS THE AREA LATER TODAY. CIGS WILL
REMAIN GENERALLY VFR IN THE DOWNSLOPE SOUTHERLIES EARLY THIS
MORNING...BUT TEND TO LOWER INTO THE MVFR RANGE DURING THE MORNING
AND REMAIN SO THROUGH THE AFTERNOON EVEN AFTER THE RAIN TAPERS
OFF. BRIEF IFR CONDITIONS ARE POSSIBLE IN THE HEAVIER RAINS THIS
MORNING OVER THE WEST AND EARLY THIS AFTERNOON AT THE KART SITE.

A VERY STRONG LOW LEVEL JET WILL AFFECT THE AREA TODAY...FOR ABOUT
A 3 TO 5 HOUR PERIOD AT EACH SITE. LOOK FOR 45-50 KT SOUTHERLY WINDS
AT 2K FT AT THE KBUF/KIAG SITES FROM ABOUT 09-12Z THIS MORNING...
50-55 KTS AT KROC FROM 11Z-15Z AND UP TO 60 KTS JUST OFF THE DECK
AT KART FROM 16Z-20Z. APPROPRIATE LLWS HAS BEEN ADDED TO THE TAFS.

TONIGHT SHOULD SETTLE DOWN WITH GENERALLY SCT-BKN MVFR CIGS...BUT
A FEW LK EFFECT RAIN SHOWERS ARE POSSIBLE AT THE KBUF/KIAG AND
KART SITES.

OUTLOOK...
SUNDAY...GENERALLY VFR LOWERING TO MVFR LATE WITH SHWRS.
MONDAY AND TUESDAY...MVFR/AREAS OF IFR IN LK EFFECT RAIN AND SNOW
SHOWERS.
WEDNESDAY...MVFR/AREAS IFR IN LK EFFECT SNOW SHWRS SE OF THE
LAKES.

&&

.MARINE...
FRESH SOUTHERLIES WILL VEER TO SOUTHWEST THIS AFTERNOON AND
INCREASE TO 30 KTS ON LAKE ERIE. IN THE MEANTIME SOUTH TO
SOUTHEAST WINDS WILL INCREASE TO NEAR 30 KNOTS ON LAKE ONTARIO
THIS MORNING BEFORE SHIFTING TO SOUTHWEST LATE THIS AFTERNOON AND
EVENING AT ONLY SLIGHTLY LOWER SPEEDS.

WILL CONTINUE WITH SMALL CRAFT ADVISORIES ALONG THE EASTERN END OF
LAKE ONTARIO THROUGH 6 PM TODAY FOR THE STRONG SOUTHERLIES...BUT
THEY ARE OFFSHORE ELSEWHERE ON THE LAKE SO NO ADVISORIES WILL BE
NEEDED.

DID HOIST SMALL CRAFT ADVISORIES ON LAKE ERIE STARTING AT 2 PM
TODAY FOR STRONG SOUTHWESTERLIES..AND CONTINUED THESE THROUGH 8 AM
SUNDAY WHEN THE GALE WATCH COMMENCES.

A MUCH STRONGER SOUTHWEST GRADIENT WILL DEVELOP OVER THE LOWER LAKES
SUNDAY. THIS WILL BRING A HIGH LIKELIHOOD OF GALE FORCE WINDS UP TO
40 KNOTS. A POWERFUL COLD FRONT WILL CROSS THE LOWER GREAT LAKES
SUNDAY EVENING WITH WEST TO SOUTHWEST GALES CONTINUING RIGHT THROUGH
AT LEAST MONDAY. WILL CONTINUE THE GALE WATCH FOR BOTH LAKES ERIE
AND ONTARIO FOR SUNDAY THROUGH MONDAY.

&&

.HYDROLOGY...
CONFIDENCE REMAINS HIGH FOR A SIGNIFICANT RAINFALL TODAY. RAINFALL
SHOULD AVERAGE AN INCH WITH PERHAPS UP TO 1.5 INCHES...MOST OF IT
FALLING IN ABOUT A SIX HOUR PERIOD...MORNING AND MIDDAY IN THE
WEST AND AFTERNOON EAST OF THE GENESEE. BEST LIKELIHOOD OF
HEAVIEST RAINS WILL BE OVER THE FINGER LAKES AND EASTERN LAKE
ONTARIO REGIONS.

AUTUMN HAS BEEN FAIRLY DRY SO FAR...AND 6 HOUR FLASH FLOOD
GUIDANCE IS IN THE 2 TO 4 INCH RANGE. THE EXPECTED RAINFALL WOULD
RESULT IN SOME TYPICAL PONDING IN LOW LYING AREAS AND SOME GOOD
RESPONSES ON AREA CREEKS...BUT FLOODING IS NOT EXPECTED. THIS
SITUATION WILL BE MONITORED AND BE COVERED IN THE HWO...BUT NO
HYDRO FLAGS ARE NECESSARY AT THIS TIME.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM EDT THIS
     AFTERNOON FOR NYZ007-008.
MARINE...GALE WATCH FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON FOR
         LEZ020-040-041.
         SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM EDT
         SUNDAY FOR LEZ020-040-041.
         GALE WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING
         FOR LOZ042>045-062>065.
         SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR
         LOZ045.

&&

SYNOPSIS...SFM/TJP
NEAR TERM...SFM
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...SFM
MARINE...SFM/TJP
HYDROLOGY...SFM
Hazardous weather outlook, Oct 24, 3:23 PM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
323 PM EDT FRI OCT 24 2008

NYZ001>008-010>014-019>021-085-251030-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
323 PM EDT FRI OCT 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

...HEAVY RAINFALL LIKELY SATURDAY...

RAIN IS EXPECTED TO DEVELOP LATE TONIGHT ACROSS WESTERN NEW YORK
AND THEN SPREAD EAST ACROSS CENTRAL AND NORTHERN NEW YORK SATURDAY
MORNING. RAIN MAY BE HEAVY AT TIMES ON SATURDAY BEFORE TAPERING
OFF FROM WEST TO EAST LATER IN THE DAY. RAINFALL AMOUNTS ARE
EXPECTED TO AVERAGE AROUND 1 INCH ACROSS WESTERN NEW YORK WITH
UP TO 1.5 INCHES IN CENTRAL AND NORTHERN NEW YORK. THIS WILL
RESULT IN SIGNIFICANT WITHIN BANK RISES ON AREA CREEKS AND
STREAMS...BUT NO SIGNIFICANT RIVER FLOODING IS EXPECTED. THE HEAVY
RAINFALL COMBINED WITH LEAVES BLOCKING STORM DRAINS MAY RESULT IN
SOME POOR DRAINAGE FLOODING...ESPECIALLY IN URBAN AND POOR
DRAINAGE AREAS.

...SIGNIFICANT EARLY SEASON LAKE EFFECT SNOW POSSIBLE EARLY NEXT
WEEK...

OFF LAKE ERIE...AT THIS TIME IT APPEARS LAKE EFFECT SNOW MAY
DEVELOP LATE SUNDAY NIGHT INTO MONDAY MORNING OFF LAKE ERIE ACROSS
THE SKI COUNTRY AND POSSIBLY THE BUFFALO SOUTHTOWNS. THE POTENTIAL
EXISTS FOR SIGNIFICANT ACCUMULATIONS...ESPECIALLY ACROSS THE
HIGHER TERRAIN. MONDAY NIGHT THROUGH WEDNESDAY WINDS ARE EXPECTED
TO SHIFT MORE TO THE NORTHWEST...WHICH WOULD SPREAD LAKE EFFECT
SNOW SOUTH INTO THE SOUTHERN TIER. SIGNIFICANT ACCUMULATIONS ARE
POSSIBLE DURING THIS TIME PERIOD ACROSS THE CHAUTAUQUA RIDGE. IF
THIS EVENT MATERIALIZES...THE SNOW WILL BE WET AND HEAVY. THIS...
COMBINED WITH SOME TREES STILL HAVING LEAVES...MAY RESULT IN TREE
AND POWERLINE DAMAGE IN LOCATIONS WHICH RECEIVE ACCUMULATING SNOW.

OFF LAKE ONTARIO...MIXED LAKE EFFECT RAIN AND SNOW IS EXPECTED TO
DEVELOP BY MONDAY MORNING NORTHEAST OF THE LAKE IN THE VICINITY OF
WATERTOWN. THIS ACTIVITY IS EXPECTED TO PUSH SOUTH ACROSS THE TUG
HILL LATER MONDAY THEN SET UP TO THE SOUTHEAST OF LAKE ONTARIO
TUESDAY AND WEDNESDAY. ACCUMULATING SNOWS ARE POSSIBLE MONDAY EAST
OF THE LAKE...ESPECIALLY ACROSS THE HIGHER TERRAIN OF THE TUG
HILL. ACCUMULATIONS ARE ALSO POSSIBLE TUESDAY INTO WEDNESDAY
BETWEEN ROCHESTER AND OSWEGO.

TEMPERATURES WILL BE VERY MARGINAL FOR ALL SNOW THROUGHOUT THIS
EVENT...WHICH WILL COMPLICATE THE FORECAST OF SNOW AMOUNTS. LAKE
EFFECT SNOW PLACEMENT AND INTENSITY IS ALWAYS UNCERTAIN AT THIS
TIME RANGE. STAY TUNED TO NOAA WEATHER RADIO OR OTHER OUTLETS OF
WEATHER INFORMATION FOR MORE DETAILS ON THIS POTENTIALLY
SIGNIFICANT EARLY SEASON LAKE EFFECT SNOW EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-251030-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
323 PM EDT FRI OCT 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WINDS ARE LIKELY ON BOTH LAKES ERIE AND ONTARIO SUNDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-251030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
323 PM EDT FRI OCT 24 2008

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

GALE FORCE WINDS ARE LIKELY ON BOTH LAKES ERIE AND ONTARIO SUNDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-251030-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
323 PM EDT FRI OCT 24 2008

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

GALE FORCE WINDS ARE LIKELY ON BOTH LAKES ERIE AND ONTARIO SUNDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 3:52 PM EDTGale WarningBUF30 hr
Oct 25, 3:52 PM EDTSmall Craft AdvisoryBUF24 hr

Nearby

Wind Advisories in New York, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.